Ribavirin may be an effective form of monotherapy for solid-organ transplant patients with chronic hepatitis E virus (HEV) infection, French researchers reported in a study published online ahead of print in The New England Journal of Medicine.
“To date, there is no established therapy for HEV infection,” a research team led by Nassim Kamar, MD, PhD, of Toulouse University, stated. “Here we report a combined case series from several transplantation centers in France, involving solid-organ transplant recipients infected with HEV who were treated with ribavirin alone.”
In the retrospective, multicenter study, the researchers studied 59 patients from 13 different solid-organ transplantation centers from September 2009 to June 2012. Median time between HEV infection and ribavirin initiation was 9 months. At the time of initiation, 34 patients had tested positively for HEV infection of at least 6 months, 20 patients for 3-6 months, and 5 patients for less than 3 months. Patients received ribavirin for a median of 3 months; 66% received the drug for 3 months or less.
HEV infection recurred in 10 patients after ribavirin therapy was stopped. The researchers observed a sustained virologic response—defined as an undetectable serum HEV RNA level at least six months after stopping treatment—in 46 patients (78%).
“A 3-month course seems to be an appropriate duration for this therapy, though a longer therapy can be given to heavily immunosuppressed patients and those who still have viremia 1 month after the initiation of therapy,” the researchers concluded. “Prospective studies are required to determine the most beneficial dose and duration of ribavirin therapy.”
The study population included 37 kidney recipients, 10 liver recipients, 5 heart recipients, 5 kidney and pancreas recipients, and 2 lung recipients. There was no significant change in kidney function during therapy. However, ribavirin dosage had to be adjusted in 17 patients—and temporarily stopped altogether in 2 patients—because of anemia, which was the most common adverse effect of the therapy.